Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hiv crypto
Mar 31, 2011

hi, my 8 year old nephew has been recently diagnosed with hiv + and cryptococus fungus infection although his parents are not detected with hiv +. he is currently getting fungisome injection. please tell me what could be the ideal treatment for him?

Response from Dr. McGowan

I am sorry to hear that your nephew is sick. The fungisome (amphotericin) will be used to suppress the cryptococcal fungus. This will ten be changed to medication by mouth (fluconazole). This medicine will be continued to keep the fungus under control until his immune system heals. Once the crypt is suppressed (usually after 2-3 weeks) medicine to fight the HIV (triple combination therapy) would be started to suppress the HIV. The HIV virus causes the imbalance of the immune system that allowed the crypt to grow. Once the HIV is suppressed his immune system will begin to restore its balance. During that time he has to be watched closely to be sure that as the immune system becomes stronger it does not cause an inflammatory reaction against the remainng cryptococcus. Sometimes, this may cause what looks like a flare-up or treatment failure of the crytp but is really just the immune system getting into the fight. Some people get fevers and can be quite ill during this "reconstitution" phase. As long as he is closely monitored he will get through it and in a few weeks will be much much better than he is now.

Best, Joe



Previous
about window period
Next
is the meds i was put on during pregnancy safe

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement